Water tablets

I have stage 3 CKD [ 40%] with hypertention which is being controlled by mediction and includes a water tablet. However I just had a blood test and my potassium is low, so the Dr. thinks it's the water tablet causing the problem and took me off them, the thing is without them I get edema in the feet and ankles, and my body feels bloated. I know there are some potassium sparing diuretics but my Dr. didn't suggest giving them to me. I'm also worried about my kidney's. I'm eating food with high potassium to get the levels up.

13 Replies

  • water tablets are not good for kidneys at all my husband had the same problems with badly swollen legs, feet & ankles at stage 3 his consultant would not give them until he was end stage he,s now been taken off them altogether as they were causing blistering skin you can have pottassium suplements but best to try & increase it yourself with high pott food ie bananas, jacket potatoes especially good, & tomatoes & basically plenty of fresh fruit & veg uncooked things also like salads in the summer my hubbys pott levels are a bit higher because of all the salads!

  • Hi

    It's seems like a balancing act with the medication. I was put on the water tablets along with 2 others for my hypertention, so far my blood pressure seems ok. without the water tablets, but then I get the oedema.

    My Dr. like you, said " eat potassium rich foods."

    Last year I had the opposite my potassium was too high and was told to go into A/E however when I got there and had more blood tests done it had gone down a bit, so no treatment was given, they did however take me off Lisinopril as my kidney function dropped to 22 !! which they thought the Lisiniprol was the culprit, and I am now on Lercanidipine and Bisoprolol.

    Do you know if water retention can effect the kidney's. It's a vicious circle isn't it.? I wish my Dr. would refer me to a nephrologist. but he said he will only refer me if I reach stage 4. luckily my GFR has been stable for a couple of years at around 40%

    I also have Giant Cell Arteritis, and been on long term steroids [ 14 years ] so they give me many side effects, and was probably the cause of my hypertention in the first place, which in turn has caused the CKD It goe's on, thanks for listening.

  • yes its a difficult balancing act my hubby has his bloods done monthly so i know they can alter in that short time! he takes Candesartan & bisoprolol for his BP they seem to work well

    you sound like you have a lot going on besides i wish your Gp would refer you also as i think you have a better chance of keeping an eye on things!

    has your itching resolved itself now?

  • I am gong to ask my GP again re a Nephrologist, but don't think I will get anywhere. I have been off my Calcichew for almost a week now thinking it was those that was causing my itching, the itching did get better, but alas it's still there, It was so bad yesterday I took an anti histamine tablet at teatime. I will see how that works today, one tablet is supposed to last 24 hrs. I hope it doesn't interfere with my other tablets ?

    So far my b/pressure without the water pills is OK. although yesterday my left ankle was swollen slightly, this happened before when I was tken off the water pill, so no doubt the swelling will get gradually get worse again without them.

    I'm also on Bisoprolol 1.25 mgs. and Lercanidpine 10mgs.

  • my hubbys nurse told him to take Loratidine not citrezine apparently thats ok for kidney patients she told him they take a few days to kick in but yes their fine, i hope you get somewhere with your gp !

  • I had another blood test this morning to see how my potassium is, I wont get the result till Mon.

    I had a really good day yesterday and no itching after taking the anti histermine, and this morning I am itching just a little. I mentioned this to the nurse and she said she couldn't see any reason why I couldnt take it, but mention it to the Dr. The nurse has booked me an app. to see him on Mon. re the test results so I will ask him once again re a referal to see a nephrologist. I assume Loratidine is a prescrition drug.

  • sorry have been away for the weekend Loratidine is just another type of anti histemine some of them contain cetrizine & some contain loratidine you can buy them any where just look on the packs my hubby has a pack of tescos own which contains loratidine!

    hope you had some luck with your GP

  • I saw my Dr yesterday re my blood test, seems my potassium has crept up to within level since stopping the water tablet, so have been told not to take them. I have also been eating potassium rich foods, but in moderation and trying to get a balance. I asked him about a referal but he said as my GFR was still stable at 40% there was no need, so no joy there.

    I checked my anti histamine tablets that I got from Sainsbury's and they contain cetrizine, so I will look out for the one's containing loratidine and will try those. I am still itching but it's not so intense.

    I'm finding my feet and ankles are swelling up without the water tablets.

  • yes the swelling was a big problem for my hubby he used to put his feet up a lot but of course as soon as you put them down they're as bad i know some patients do take cetrizine so they must be ok its just that my hubbys nurse said not those so he takes that on board! good luck GFR 40 is still fairly good i suppose but you sound like you have lots of the symptoms is what i was thinking some people never get any until end stage!

  • Hi, I was wondering, do you know what is causing your itching? I have been like it for the last 18 months. Sometimes its unbearable.

  • I have 1 kidney and have been taking loratidine and water tablets for years...and stops the itching and other problems...puffy ankles and legs.

  • I have been on water tablets for 40 years. I have one kidney and is working very well. Have been told to stay on them for life.

  • Eliminating the water tablets was the right thing to do as they cause so many problems for the kidneys. Watch eating high potassium foods as this will push your blood pressure up and cause the kidneys more problems . Eat normally as it takes no time for potassium to correct itself as there is hidden salts in most foods . And high potassium is worse for you than low potassium .

You may also like...